6 Symptoms of Opioid Induced Constipation

If your doctor has prescribed opioids to address your pain, there’s a chance you may also be experiencing constipation, one of the most common side effects of pain management with opioids.

You may have had constipation at other times in your life, and it’s likely that you were able to address it with certain lifestyle changes, such as adding more fiber to your diet, increasing the amount of fluid you drink, or getting more exercise.

What makes opioid-induced constipation different is that lifestyle changes are often not effective in treating it, mainly because the opioids are still in your system, causing the constipation.

It’s important to talk to your doctor about your constipation. If left untreated, it can lead to stomach pain, vomiting, and stools that don’t move.

How do you know if you have opioid-induced constipation? Keep an eye out for these 6 symptoms and report them to your doctor.

6 Symptoms of Opioid Induced Constipation

Hard stools a symptom of opioid induced constipation

Your stools should be smooth, soft, and shaped like a sausage. If your bowel movements are cracked, dry, and come out in separate lumps and pieces, this may be an indication of constipation.

Infrequent bowel movements a symptom of opioid induced constipation

If you are taking opioids and you notice a decrease in the frequency of your bowel movements, you may have opioid-induced constipation.

Difficulty evacuating your bowels a symptom of opioid induced constipation

Using the bathroom should not be a fight. If you have to strain to have a bowel movement, it could be a sign of constipation.

Incomplete evacuation a symptom of opioid induced constipation

You may find that although you do have a bowel movement, it does not feel complete. This is common in the earlier stages of opioid-induced constipation.

Bloating and flatulence a symptom of opioid induced constipation

The inability to have regular, complete bowel movements often results in flatulence and feelings of discomfort, tightness, and fullness in the belly.

Nausea a symptom of opioid induced constipation

If you’re experiencing nausea, it could be from use of the opioids themselves, but if you are also experiencing the above-mentioned changes in your bowel movements, your nausea could also be a symptom of opioid-induced constipation.

Seek help from your health care provider

Your doctor or health care provider will be able to help you address your opioid-induced constipation before it creates further complications.

Opioid Induced Constipation treatment may include:

  • Osmotic laxatives that soften stools by increasing the amount of water in the gut

  • Emollient or lubricant cathartics that soften and lubricate stools

  • Prostaglandins or prokinetic drugs that increase the weight and frequency of stools while reducing transit time

  • Other medicines that block or address the effects of opioids on the bowel

More Options

At Precision Research Institute, we may be able to help by offering placement in a clinical trial for constipation issues. We conduct trials on a variety of indications, including constipation, opioid-induced constipation, and irritable bowel syndrome with constipation. If you are interested in participating in one of our studies or would like more information, please give us a call or fill out the contact form on our web page.

We have several locations throughout San Diego County, and we may be able to provide compensation and travel expenses to participants.

6 Symptoms of Opioid Induced ConstipationPRECISION RESEARCH INSTITUTE
00

Copyright © 2011 Precision Research Institute, LLC. All Rights Reserved.